Please note that these monthly diaries, although written at the time, are being posted RETROSPECTIVELY. There is an approximate one-year delay. This is so that any public testimonial did not affect my everyday life at the time. By the time I am posting this, I have already ended the treatment.
Isotretinoin is a serious drug with potential severe side effects. I am sharing my journey to help those who have been prescribed it, are thinking of taking it or for those that want to read about other experiences and advice from a patient’s point of view. I am not a doctor or a pharmacist, and I am not going to write about my journey from a medical point of view. My journey will be tracked from the perspective of a patient, which will make my decisions, my experience and my results subjective, personal and for informational purposes only. Please consult your doctor about any health-related issues.
I am not sure what happened, but my hair started to get oily again – oily enough to have to wash it every three days or so. I also get a lot of pimples on my chin area – the same big, sore and inflamed ones. They appear on my chin, jawline, cheeks… They seem to heal faster but they leave a scar behind, which is what I really don’t need as most of my face is filled with scars. Back remains stable as does the chest and shoulders, but I am starting to get concerned about my skin. I haven’t been consistent with my skincare routine, as I got scared it was my creams that started it. I will try and start again the stable routine my cosmetician gave me to see if I can balance the skin again. I really do hope my acne will calm down and stop eventually… I am starting to get worried.
Flaking of the skin stopped. My lips get very dry to the point of bleeding unless I hydrate them really well.
My mood is pretty low. Low of the lowest. However, I had a very difficult month and the weather has been very dark and cold (mid-winter in Scotland). Some unfortunate events happened recently, one after the other, so I do not want to blame it on Roaccutane. Chances are I would have felt the same regardless.
This month I was very busy. Due to very long periods of time of standing up and walking I got very bad back pain. The pain started to be so bad I had to take pain killers before every shift at work, but sometimes not even that helped, and I couldn’t sleep at night from the pain. After about five days of severe back pain and dark urine I decided to call my dermatologist and make sure it is not my kidneys. They very quickly ended the phone call saying that the medicine causes muscle and back pain and me walking so much in the very cold weather (about 20 km every day) is increasing the side effects. I also visited a pharmacy to express my concern, but they told me to speak to my dermatologist. My decision was to stop taking 30mg a day and go back to 20mg a day instead. I also started to sleep with a hot water bottle. Indeed, after only a day my back pain lessened, and I felt better. I continued to take 20mg until my next appointment when they agreed 20mg is better for me at least until I pass this busy period.
The discussion about mood and other effects passed quickly, probably the nurse recognising the same side effects in me as in most patients. The one thing I will say though is that I was unhappy with their superficial treatment of my back pain and dehydration, as it could have easily been a kidney infection, especially since I had a slight fever as well. I requested to have my blood test earlier than the three-month mark in order to make sure everything is fine, but they refused.
Overall, after consulting the official leaflet of the medicine, these are all the side effects I have experienced during the third month of treatment, listed from first as the most predominant and the last as only happening once.
- Dry, chapped lips
- Drier skin
- Back pain, muscle and joint pain
- Low mood (with good cause though)
- Itchy skin
- Eczema on my hands with occasional bleeding
- Dark urine – dehydration?
- Slight fever
To be continued…
Subscribe to be notified about new articles on my journey while taking Roaccutane.
This blogpost is not sponsored. Please be advised that all opinions are my own.
Best tips for applying your makeup while taking Roaccutane:
Follow Lipstick Cafe on social media:
Girl illustration created by ngupakarti – pngtree.com